The Thermodynamic Limit for Long-Range Random Systems

Aernout van Enter, JL van Hemmen

Research output: Contribution to journalArticleAcademicpeer-review

55 Citations (Scopus)

Abstract

Long-range spin systems with random interactions are considered. A simple argument is presented showing that the thermodynamic limit of the free energy exists and depends neither on the specific random configuration nor on the sample shape, provided there is no external field. The argument is valid for both classical and quantum spin systems, and can be applied to (a) spins randomly distributed on a lattice and interacting via dipolar interactions; and (b) spin systems with potentials of the form J(x1, x2)/|x1 - x2|^αd, where the J(x1, x2) are independent random variables with mean zero, d is the dimension, and α > 1/2. The key to the proof is a (multidimensional) subadditive ergodic theorem. As a corollary we show that, for random ferromagnets, the correlation length is a nonrandom quantity.
Original languageEnglish
Pages (from-to)141-152
Number of pages12
JournalJournal of Statistical Physics
Volume32
Issue number1
Publication statusPublished - 1983

Keywords

  • correlation length
  • free energy
  • dipolar coupling
  • long-range interactions
  • random interactions
  • subadditive ergodic theorem

Cite this